Texas, 2020Tornadoes and Flash Flood in Texas, May 16, 2020
May 16, 2020 · NWS SHV · 5 events in 3 counties and zones
A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern Arkansas through the evening. Although daytime heating was limited due to extensive cloud cover and periods of showers, large scale forcing and adequate low level wind shear contributed to the development of numerous low-topped supercell showers and a few thunderstorms, several of which spawned tornadoes and wall clouds across portions of extreme Northeast Texas, Southwest Arkansas, and Southeast Oklahoma throughout the afternoon and evening. As drier air began to entrain ahead of this upper low pressure system, and the warm front had shifted north into the northern sections of Southwest Arkansas by mid-evening, the tornado threat subsided considerably.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 12:19 PM CST, 14 minutes earlier.
Area forecast discussion, May 16, 12:19 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
119 PM CDT Sat May 16 2020
.AVIATION...
For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.
/19/
&&
.PREV DISCUSSION... /issued 1158 AM CDT Sat May 16 2020/
UPDATE...
Showers continue to develop and expand across the region late this
morning as an upper trough and closed low pivot farther eastward
into NE Texas. As more heating comes into play, expect the coverage
and intensity of convection to increase along with thunderstorms
becoming more likely through this afternoon. The current forecast
continues to reflect this, but did increase PoPs slightly for some
areas this afternoon to reflect the upward trend that is expected
as heating becomes more of a factor. Temperatures also required
some slight tweaks based on current hourly trends and with the
increase in convection through the remainder of today. Otherwise,
the forecast is on track and no other changes are planned at this
time. Updated text products have already been issued.
/19
PREV DISCUSSION... /issued 444 AM CDT Sat May 16 2020/
SHORT TERM.../Today through Sunday night/
Partly to mostly cloudy skies with a light E/SE wind this morning.
Our temps are all pretty much in the upper 60s and lower 70s, but
there are some cooler low to mid 60s residing in the I-30
corridor. KSHV radar and area mosaics are showing new shower
activity lifting into deep E TX with the large complex of storms
in the TX coastal bend. The GFS/Nam models shift this feature N
across E TX and then NE/E right over the heart of the four state
area by midnight. Both a weak surface low and a 572/3dam low over
our three states intersection at midnight. So we can expect
increasing clouds and slightly cooler than average readings as a
result for the day.
Coverage of showers and thunderstorms will be on the increase,
being diurnally driven to bring some heavy down pours. The SPC has
us in a marginal risk for severe with poor lapse rates and some
modest shear. Depending on the evolution of this system; we could
have need for a flood watch in the I-30 corridor where FFG is
lowest, but overall thinking is widespread flooding will not
occur. However, perhaps some banding or training may unfold that
could boost output for some locales. The WPC QPF is for widespread
1 to 2 inch amounts. We would need 3 to 4 inch amounts to have
need of a warning and that may occur in a few isolated trained
areas. Sunday will still be wet to start, especially in the S AR
as the upper low lumbers Eastward. We will see thinning of showers
and thunderstorms from SW to NE overnight and to rap up the
weekend as this weak surface low and upper low drift overhead.
/24/
LONG TERM.../Monday through Friday Night/
Upper trof to move well se of the region, as a closed low over the
srn Great Lakes region picks it up in the westerlies. Amplified
upper ridge axis to bisect the CONUS down the Plains, and its
influence will keep our region dry and near to above normal with
respect to temps through much of the work week.
Influence of the upper ridge to begin diminishing towards the end of
the work week, as another disturbance infringes upon the High
Plains. This may open us up to some chances for rain late in the pd,
but have stayed with the dry NBM as this is a relatively new trend.
/12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 80 63 82 / 80 70 30 10
MLU 69 80 64 81 / 80 90 50 10
DEQ 64 82 57 82 / 80 50 10 0
TXK 67 80 60 80 / 90 60 20 0
ELD 66 78 60 81 / 90 80 30 10
TYR 66 81 62 82 / 60 50 10 0
GGG 66 81 62 82 / 70 60 20 10
LFK 67 83 64 84 / 70 50 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/24/12
Hazardous weather outlook, May 16, 4:24 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.
12
In the hours before
Special weather statement, May 16, 12:18 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Tornado, Franklin
- When
- May 16, 12:33 PM CST to 12:34 PM CST
- Where
- Franklin County, 3.45 mi SSE of Fairview to 2.97 mi SSE of Fairview
- Rating
- EF0
- Path length
- 0.64 mi
- Path width
- 30 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.238, -95.287
An EF-0 tornado with estimated maximum winds around 85 mph briefly touched down along County Road NW 1019 where it ripped off portions of a roof of a metal outbuilding. It then partially damaged the roof of a single family home and tore off much of the roof of a garage as it downed small and large tree limbs and uprooted a tree. The tornado moved northwest and crossed County Road NW 1019 and then uprooted a few more trees before it lifted in a field.
Tornado, Cass
- When
- May 16, 2:37 PM CST to 2:38 PM CST
- Where
- Cass County, 4.18 mi ENE of Wright Patman Lake to 4.41 mi SE of Redwater
- Rating
- EFU
- Path length
- 1.78 mi
- Path width
- 40 yd
- Continued into
- Bowie, Tx (SHV)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.278, -94.186
A waterspout was documented by video by a game warden on Lake Wright Patman in extreme Northern Cass County. This waterspout then moved northwest into extreme Southern Bowie County across the lake. This waterspout was rated an EF-Unknown due to the lack of damage indicators on the lake.
Tornado, Bowie
- When
- May 16, 2:38 PM CST to 2:39 PM CST
- Where
- Bowie County, 4.41 mi SE of Redwater to 3.58 mi SE of Redwater
- Rating
- EFU
- Path length
- 0.85 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.300, -94.202
This is the continuation of the EF-Unknown tornado (waterspout) on Lake Wright Patman from extreme Northern Cass County. This waterspout was documented on video by a game warden moving northwest across the lake, before lifting prior to reaching the land areas. Due to the lack of damage indicators on the lake, this waterspout was rated as EF-Unknown, with a total path length across Cass and Bowie Counties of 2.63 miles.
Tornado, Bowie
- When
- May 16, 4:05 PM CST to 4:06 PM CST
- Where
- Bowie County, 2.16 mi W of Wamba to 2.33 mi W of Wamba
- Rating
- EF1
- Path length
- 0.19 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.502, -94.168
An EF-1 tornado with estimated maximum winds near 95 mph briefly touched down and was documented on a smart phone camera crossing from Clem Ranch and moving northwest adjacent to a pond. The tornado tore portions of the roof off of a single family home and topped off the trunks of two trees before lifting as it crossed Akin Road.
Flash Flood, Bowie
- When
- May 16, 5:56 PM CST to 6:45 PM CST
- Where
- Bowie County, 2.68 mi W of Oak Grove to 2.19 mi W of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.526, -94.726
County Road 4321 between Avery and Dekalb was impassable due to flooding.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, May 16 to 26, 2020$223 million · 10 events
- Rip Current in Texas, May 16, 20201 death · 1 event
- Flash Flood and Flooding in Texas, May 16, 2020$7.0 million · 53 kt wind · 5 events
- Flood and Lakeshore Flood in Ohio, May 16 to 19, 2020$1.0 million · 5 events
- Tornadoes and Flash Flood in Arkansas, May 16, 2020$127,000 · EF1 · 8 events
- Flooding and Damaging Wind in Indiana, May 16, 2020$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202058 kt wind · 16 events
- Damaging Winds in Texas, May 16, 2020$19,000 · 53 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202068 kt wind · 8 events
- Heavy Rain in Iowa, May 16 to 17, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202050 kt wind · 6 events
- Hail in New Mexico, May 16, 20201.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883831, 883832, 883833, 883834, 883835.